Alert archive / Texas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 166, NWS Austin/San Antonio, TX

May 22, 2025Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 22, 2025, 6:09 PM CDT for Llano County, Texas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2025, 6:09 PM CDT (23:09 UTC)
Expired
May 22, 2025, 6:45 PM CDT
In force
36 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Llano County, TX

The radar

The Ft Hood radar (KGRK), 112 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:35 PM CDTHAIL 1.757 Sse Llano, TXVideo on twitter showing golf ball size hail relayed via spotter.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2025-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2025-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3282 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

954 
WUUS54 KEWX 222309
SVREWX
TXC299-222345-
/O.NEW.KEWX.SV.W.0166.250522T2309Z-250522T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
609 PM CDT Thu May 22 2025

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Central Llano County in south central Texas...

* Until 645 PM CDT.

* At 608 PM CDT, a severe thunderstorm was located near Gainesville,
  or 8 miles southeast of Llano, moving north at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kingsland, Llano, and Gainesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3068 9843 3054 9853 3062 9871 3079 9868
TIME...MOT...LOC 2308Z 193DEG 5KT 3066 9859 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
1 follow-up statement
571 
WWUS54 KEWX 222322
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
622 PM CDT Thu May 22 2025

TXC299-222345-
/O.CON.KEWX.SV.W.0166.000000T0000Z-250522T2345Z/
Llano TX-
622 PM CDT Thu May 22 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL LLANO COUNTY...

At 622 PM CDT, a severe thunderstorm was located near Gainesville, or
7 miles southeast of Llano, moving north at 5 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kingsland, Llano, and Gainesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3068 9843 3054 9853 3062 9871 3079 9868
TIME...MOT...LOC 2322Z 193DEG 5KT 3068 9858 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:35 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 22, 2:35 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
235 PM CDT Thu May 22 2025

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Friday night)
Issued at 209 PM CDT Thu May 22 2025

Key Message:

- Chance for storms mainly Hill Country, southern Edwards Plateau
and portions of the I-35 corridor late afternoon into late this
evening.

Southeasterly winds are maintaining low-level moisture across all of
south central Texas with dewpoints mainly in the upper 60s to lower
70s. Some lower dewpoints are observed across portions of the
southern Edwards Plateau and Hill Country where moisture a shallow
and has begun to mix out. High temperatures are still on track to
reach the mid 90s to near 103 degrees.

For this afternoon and early evening, we have added/increased rain
chances across portions of the southern Edwards Plateau, Hill
Country and southward into the I-35 corridor near San Antonio and
coastal plains. SPC mesoanalysis shows a narrow axis of higher
instability across these areas and several of the hi-res models show
isolated to scattered convection developing late this afternoon into
early this evening. The other area of concern will be across
portions of the Hill Country late this evening into early Friday
morning. Convection is now beginning to develop across northwest
Texas is expected to expand in coverage and propagate southwestward
through the evening hours. A fair amount of the hi-res models show a
line or cluster of storms approaching portions of the Hill Country,
including Llano and Burnet counties around Midnight. While this
activity will likely be weakening with time, some of the showers and
storms may hold on long enough to reach the I-35 corridor mainly
near and north of Austin early Friday morning. Given the time of
year, we can't rule out a strong to severe storm for the above
areas, with hail and high winds the main concerns.

On Friday, we will keep the forecast dry as mid and upper level
ridging begins to build in from the south. Temperatures on Friday
will be above normal, with highs in the lower 90s to lower 100s and
overnight lows mainly in the 70s.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 209 PM CDT Thu May 22 2025

An upper level ridge will prevent any convection Saturday through
Sunday morning. The low level flow will continue to be from the
southeast. This will keep temperatures above normal with highs from
the middle 90s to near 105 and lows in the 70s. Sunday afternoon the
pattern will change. An upper level low will move to northern Plains
bringing westerly to southwesterly flow over Texas. There will be a
series of shortwave troughs that will move through this pattern
bringing chances for showers and thunderstorms to our CWA beginning
Sunday afternoon. The unsettled pattern will remain through the end
of the period and there will be chances for convection each day
Monday through Thursday. Chances will be better each afternoon and
evening. At this time it doesn't look like there will be any strong
storms or heavy rain, but given the time of year that could change.

&&

.AVIATION...
(18Z TAFS)
Issued at 1248 PM CDT Thu May 22 2025

We have added a PROB30 group for TSRA to the forecast for SAT/SSF
between 22Z-02Z based on some recent hi-res model trends and visible
satellite imagery. Held off on any mention of TSRA at DRT and will
need to monitor AUS during the late evening into early Friday morning
as some guidance suggests a weakening complex of storms may approach
the terminal. Otherwise, look for a return of low clouds and MVFR
cigs beginning around 08Z I-35 to around 10Z at DRT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  97  75  98 /  20   0   0   0
Austin Bergstrom Intl Airport  74  97  74  98 /  20   0   0   0
New Braunfels Muni Airport     73  97  74  98 /  20   0   0   0
Burnet Muni Airport            71  95  73  96 /  30   0   0   0
Del Rio Intl Airport           77 101  77 102 /  10   0   0   0
Georgetown Muni Airport        72  96  74  98 /  20   0   0   0
Hondo Muni Airport             71  98  72  99 /  30   0   0   0
San Marcos Muni Airport        73  97  74  98 /  20   0   0   0
La Grange - Fayette Regional   74  95  74  96 /  10   0   0   0
San Antonio Intl Airport       74  97  75  98 /  30   0   0   0
Stinson Muni Airport           75  99  76  99 /  30   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Platt
Long-Term...05
Aviation...Platt

In the hours before

Special weather statement, May 22, 5:24 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
524 PM CDT Thu May 22 2025

TXZ207-222315-
Guadalupe TX-
524 PM CDT Thu May 22 2025

...A strong thunderstorm will impact portions of central Guadalupe
County through 615 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seguin, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Braunfels, Seguin, Cibolo, McQueeney, Marion, Kingsbury, Santa
Clara, New Berlin, Geronimo, Nolte, Zipp, and New Braunfels National
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2953 9772 2952 9773 2940 9794 2954 9818
      2973 9801 2955 9771
TIME...MOT...LOC 2224Z 225DEG 11KT 2953 9801

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, May 22, 5:32 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
532 PM CDT Thu May 22 2025

TXZ190>192-222315-
Blanco TX-Hays TX-Travis TX-
532 PM CDT Thu May 22 2025

...A strong thunderstorm will impact portions of northwestern Hays,
west central Travis and northeastern Blanco Counties through 615 PM
CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pedernales Falls State Park, or 12 miles northwest of Dripping
Springs. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lakeway, Lago Vista, Bee Cave, Cypress Mill, Pedernales Falls State
Park, Briarcliff, and Point Venture.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3050 9805 3026 9798 3025 9823 3040 9827
      3044 9818 3043 9813 3046 9810 3048 9810
TIME...MOT...LOC 2232Z 258DEG 2KT 3035 9817

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, May 22, 5:57 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
557 PM CDT Thu May 22 2025

TXZ171-222345-
Llano TX-
557 PM CDT Thu May 22 2025

...A strong thunderstorm will impact portions of central Llano County
through 645 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gainesville, or 7 miles west of Kingsland, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingsland, Llano, Gainesville, Granite Shoals, Horseshoe Bay,
Highland Haven, Oxford, and Sunrise Beach Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3063 9841 3060 9840 3059 9841 3057 9841
      3057 9837 3056 9835 3054 9835 3051 9857
      3072 9893 3086 9874
TIME...MOT...LOC 2257Z 250DEG 7KT 3063 9858

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:24 PM CDTSpecial Weather StatementEWXGuadalupe51 min
May 22, 5:32 PM CDTSpecial Weather StatementEWXBlanco43 min
May 22, 5:57 PM CDTSpecial Weather StatementEWXLlano48 min
May 22, 6:18 PM CDTSevere Thunderstorm WarningEWXGillespie, Kerr42 min
May 22, 6:28 PM CDTSevere Thunderstorm WarningEWXLlano20 min
May 22, 6:39 PM CDTSpecial Weather StatementEWXGuadalupe51 min
May 22, 6:40 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano50 min
May 22, 6:55 PM CDTSevere Thunderstorm WarningEWXCaldwell, Comal, Guadalupe, Hays65 min
May 22, 6:58 PM CDTSevere Thunderstorm WarningEWXKerr47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.